Alabama, 2004

Hail and Damaging Winds in Alabama, June 2, 2004

June 2, 2004 · NWS TAE · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 2, 9:05 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 2, 9:05 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1005 AM EDT WED JUN 2 2004

DEEP WESTERLY FLOW IN PLACE ACROSS OUR FORECAST AREA WITH BROAD UPPER TROUGH
OVER EASTERN US. 12Z TLH SOUNDING SHOWS PRECIP WATER AT 1.44 INCHES... A
MODERATE DROP FROM YESTERDAY WITH SLIGHT WARMING AND DRYING FROM 650-500 MB.
THIS MAY SERVE TO SLIGHTLY LIMIT CONVECTION BUT AIRMASS STILL SUPPORTS A QUITE
ACTIVE DAY.  MESOSCALE CONVECTIVE SYSTEM TO OUR WEST HAS PROGRESSED TO NEAR
BILOXI AT THIS TIME AND SHOULD FORCE CONTINUE TO TRIGGER CONVECTION ACROSS
FL PANHANDLE AND SOUTHEAST ALBAMA BY EARLY AFTERNOON AND REST OF OUR FORECAST
AREA DURING MID AND LATE AFTERNOON AND EVENING.  MARINE FORECAST STILL OKAY WITH
FAIRLY CALM WINDS AND SEAS BUT WILL MONITOR PROGRESS OF THUNDERSTORMS.

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

RG/11

.PREVIOUS DISCUSSION...
215 AM EDT WED JUN 2 2004

.SYNOPSIS...
AFTER EXTENSIVE CONVECTION OVER THE CWFA TUESDAY AFTERNOON...IR
SATELLITE SHOWS AN OUTFLOW BOUNDARY THAT HAS PUSHED WELL S OF MOST
OF THE COASTAL WATERS FORECAST AREA. EASTERN EDGE OF THIS BOUNDARY
CURVES NE INTO OUR SE CWFA. NEW CONVECTION RECENTLY FORMED ALONG
THIS BOUNDARY W OF TAMPA. CURRENTLY...SATELLITE SHOWS A FAST-MOVING
MCS MOVING E INTO LA AHEAD OF ANOTHER VORT MAX DIVING INTO THE BASE
OF THE MEAN TROUGH OVER THE SE USA. THIS WILL LIKELY BE THE NEXT
WEATHER PRODUCER FOR THE CWFA. SURFACE ANALYSIS SHOWS MEAN HIGH
PRESSURE CENTERED AROUND S FL...WITH LOCAL VAD WIND PROFILES SHOWING
W-SW FLOW IN THE LOWER TROPOSPHERE.

&&

.SHORT TERM...(TODAY AND THURSDAY)
ALTHOUGH MODELS TIME THE MENTIONED VORT MAX TO PLACE BEST POPS OVER
OUR WRN ZONES BY THIS EVENING...BELIEVE MENTIONED OUTFLOW BOUNDARY
COULD ALSO PROVIDE A FOCUS FOR CONVECTION EARLIER IN THE DAY FARTHER
E...SO HAVE GONE 40% ACROSS THE BOARD. IF MCS HOLDS TOGETHER AND
THERE IS SUFFICIENT SURFACE HEATING AHEAD OF THIS FEATURE...OUR WRN
ZONES COULD ALSO SEE A CHANCE FOR SEVERE WEATHER THIS AFTERNOON (SEE
LATEST SWODY1). FOR THURSDAY...MODELS ARE IN GOOD AGREEMENT WITH
SWINGING A VORT MAX CURRENTLY OVER THE MIDWEST ACROSS THE CWFA...SO
HAVE GONE WITH 50% POPS THANKS TO EVEN MORE PRONOUNCED UPPER
SUPPORT.

.LONG TERM...FEW CHANGES WERE MADE. STILL APPEARS AS IF A FRONT WILL
STALL OVER THE CWFA LATE FRIDAY IN THE WAKE OF THE MENTIONED VORT
MAX THAT SWINGS THROUGH THURSDAY...BUT SIGNIFICANT DRYING AND DNVA
ALOFT SHOULD LOWER RAIN CHANCES.

&&

.MARINE...NO HIGHLIGHTS. WINDS ARE EXPECTED TO REMAIN BELOW
CAUTIONARY LEVELS EVEN WITH THE APPROACHING FRONT.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 89 70 89 68 / 40 20 50 30
PFN 87 74 87 73 / 40 30 50 20
DHN 88 70 87 67 / 40 40 50 20
ABY 90 70 87 66 / 40 30 50 30
VLD 90 70 88 67 / 40 20 50 30
CTY 90 72 89 69 / 40 20 50 30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

TJT
Hazardous weather outlook, Jun 2, 4:00 AM EST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
500 AM EDT WED JUN 2 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-030900-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
500 AM EDT WED JUN 2 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EARLY EVENING. THE BEST CHANCES FOR SEVERE WEATHER WILL BE OVER
SOUTHEAST ALABAMA AND THE EASTERN FLORIDA PANHANDLE. THE MAIN THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL...ALONG WITH LOCALIZED NUISANCE
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE WILL AGAIN BE A CHANCE FOR SEVERE THUNDERSTORMS THURSDAY AS THE
ATMOSPHERE REMAINS UNSTABLE AND AN UPPER LEVEL DISTURBANCE APPROACHES
THE OUTLOOK AREA. THE MAIN THREATS WILL AGAIN BE DAMAGING WINDS AND
LARGE HAIL. THE THREAT FOR SEVERE WEATHER SHOULD DECREASE BEGINNING
FRIDAY AFTER THE UPPER DISTURBANCE PASSES THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
SOME STORMS MAY APPROACH SEVERE LIMITS...AND SPOTTER
ACTIVATION MAY BE REQUIRED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

48-TURNAGE

In the hours before

Special weather statement, Jun 2, 11:40 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1240 PM EDT WED JUN 2 2004

ALZ065>069-FLZ007>012-021810-
BAY FL-COASTAL WALTON FL-COFFEE AL-DALE AL-GENEVA AL-HENRY AL-
HOLMES FL-HOUSTON AL-INLAND WALTON FL-JACKSON FL-WASHINGTON FL-
1135 PM EDT WED JUN 2 2004

AT 1135 PM CDT A LARGE CLUSTER OF THUNDERSTORMS CONTINUED MOVING TO
THE EAST AT 35 MPH AND WAS APPROACHING SOUTHEAST ALABAMA AND THE
FLORIDA PANHANDLE. AS THE THUNDERSTORMS MOVED THROUGH PENSACOLA WINDS
GUSTED TO 43 MPH. BY NOON CDT STRONG THUNDERSTORMS WILL MOVE INTO
COFFEE AND GENEVA COUNTIES OF ALABAMA AND WALTON AND WASHINGTON
COUNTIES OF THE FLORIDA PANAHANDLE.  WIND GUSTS TO AROUND 40 MPH MAY
BE EXPECTED WITHIN PARTS OF THESE COUNTIES. BETWEEN NOON AND 1PM THE
REST OF SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE WILL EXPERIENCE
THESE STRONG THUNDERSTORMS.

NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT BUT THESE STORMS WILL
PRODUCE HAZARDOUS WINDS... FREQUENT LIGHTNING... SOME LOCALLY HEAVY
DOWNPOURS AND STREET FLOODING.

STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR FURTHER
STATEMENTS.

11-GOREE
Special weather statement, Jun 2, 12:21 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
121 PM EDT WED JUN 2 2004

ALZ065>069-FLZ007>014-021900-
BAY FL-CALHOUN FL-COASTAL WALTON FL-COFFEE AL-DALE AL-GENEVA AL-
GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-INLAND WALTON FL-JACKSON FL-
WASHINGTON FL-
125 PM EDT WED JUN 2 2004

AT 1220 PM CDT A LARGE CLUSTER OF THUNDERSTORMS CONTINUED MOVING TO
THE EAST AT 35 MPH AND WAS MOVING INTO EXTREME SOUTHEAST ALABAMA AND
THE FLORIDA PANHANDLE. STRONG THUNDERSTORMS WERE MOVING THROUGH
COFFEE AND GENEVA COUNTIES OF ALABAMA AND WALTON...HOLMES AND
WASHINGTON COUNTIES OF THE FLORIDA PANAHANDLE. THESE STORMS WILL MOVE
INTO THE REMAIDER OF SOUTHEAST ALABAMA AND THE EASTERN FLORIDA
PANHANDLE AFTER 1 PM CDT. WIND GUSTS TO AROUND 40 MPH...FREQUENT
LIGHTNING...VERY HEAVY RAIN MAY BE EXPECTED WITHIN PARTS OF THESE
COUNTIES

NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT BUT THESE STORMS WILL
PRODUCE HAZARDOUS WINDS... FREQUENT LIGHTNING... SOME LOCALLY HEAVY
DOWNPOURS AND STREET FLOODING.

STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR FURTHER
STATEMENTS.

12-WATSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
June 2, 12:40 PM EST to 12:50 PM EST
Where
Coffee County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.383, -85.983

Downed trees closed County Roads 606, 622, 623 and 625. Reported by the Coffee County EMA.

Thunderstorm Wind, Dale

When
June 2, 12:50 PM EST to 1:00 PM EST
Where
Dale County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.383, -85.633

Downed trees and power lines countywide. Roads surrounding Fort Rucker, including the Enterprise Gate, were closed due to fallen trees. Reported by the Dale County EMA.

Hail, Coffee

When
June 2, 2:55 PM EST
Where
Coffee County, 9 mi NNE of Elba
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.533, -86.000

Penny size hail reported at Shady Grove by the Coffee County EMA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404657, 5404658, 5404659.